MAUDE Adverse Event Report: ZIMMER SWITZERLAND MANUFACTURING GMBH NCB FEMUR PLATE LEFT, 9 HOLES, 246 MM

ZIMMER SWITZERLAND MANUFACTURING GMBH NCB FEMUR PLATE LEFT, 9 HOLES, 246 MM
Model Number N/A
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Information (3190)
Date of Event 10/11/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Medical product: cerclage cable with crimp 1.8 mm dia.Cable 22 in.(559 mm) length; ref#: 00223200118; lot#: 63484506, cerclage cable with crimp 1.8 mm dia.Cable 22 in.(559 mm) length; ref#: 00223200118; lot#: 63572606, cable cerclage cable with crimp 1.8 mm dia.635 mm length; ref#: 00223200418; lot#: 62412883, ncb locking cap; ref#: 0203150300; lot#: unknown, ncb locking cap; ref#:0203150300; lot#: unknown, ncb locking cap; ref#: 0203150300; lot#: unknown, ncb locking cap; ref#: 0203150300; lot#: unknown, ncb locking cap; ref#: 0203150300; lot#: unknown, ncb screw, 5.0, 38 mm; ref#: 0203150038; lot#: unknown, ncb screw, 5.0, 40 mm; ref#: 0203150040; lot#: unknown, ncb screw, 5.0, 40 mm; ref#: 0203150040; lot#: unknown, ncb screw, 5.0, 40 mm; ref#: 0203150040; lot#: unknown, ncb screw, 5.0, 75 mm; ref#: 0203150075; lot#: unknown, ncb screw, 5.0, 65 mm; ref#: 0203150065; lot#: unknown, ncb screw, 5.0, 70 mm; ref#: 0203150070; lot#: unknown, ncb screw, 5.0, 80 mm; ref#: 0203150080; lot#: unknown.Therapy date: (b)(6) 2019.X-rays, photos were received and will be reviewed as part of ongoing investigation.The manufacturer did not receive yet the device, however it is indicated by complainant that it will be returned for investigation.The device history records were reviewed and found to be conforming.A cause for this specific event cannot be ascertained from the information provided.As soon as supplemental information becomes available an updated report will be submitted.Zimmer biomet¿s reference number of this file is (b)(4).
 
Event or Problem Description
Product was implanted on the left side and patient underwent revision due to implant fracture.
 
Additional Manufacturer Narrative
It was reported that the patient was implanted on (b)(6) 2019 and underwent revision on (b)(6) 2019 due to implant fracture.Review of received data: - due diligence: no further due diligence required as all required information to support the conclusion is available or was already requested.- x-rays: several x-ray pictures were available for investigation.The x-ray review was done by a radiologist, see below.Assessment of imaging: initial pre-revision images demonstrate an angulated and displaced fracture of the distal femur extending to the femoral stem of the knee arthroplasty.The arthroplasty implants remain aligned.Subsequent images dated (b)(6) 2019 demonstrate plate, screw and cerclage wire fixation of the left femur at the site of prior fracture.Fracture lucency is visualized and there is also a fracture of the fixation plate.There is prominent heterotopic ossification medially and lucency along the cement-bone interface of the femoral implant.Final post-revision images demonstrate reconstruction of the femoral fixation.No hardware fracture is visualized.Bone quality appears osteopenic which could certainly contribute to an osseous fracture or re-fracture.Bone quality appears unchanged and osteopenic on all submitted images.- surgical report: surgical reports were provided in italian and translated in-house.Surgical report of implantation on (b)(6) 2019: patient hospitalized due to periprosthetic bone fracture.Bone fracture reduced using 2 cerclage wires.Implantation of a ncb plate which was fixed with 4 proximal and 4 distal bi-cortical screws.Fluoroscopic control shows over-sized screw that cannot be removed despite multiple attempts.Surgeon decides to make a medial incision at the distal third of the femur at the tip of the screw and adjust it planar with the anterior cortex of the femur.Surgical report of revision surgery on (b)(6) 2019 removal of scar tissue and metallosis from the plate.Fracture of the plate noticed at the level of the distal third over a previous fracture site.Screws and plate have been removed and replaced with a new ncb plate (12 holes) fixed with 4 distal screws, 3 proximal screws and bone graft.Product evaluation: - visual examination the broken ncb femur plate and several screws were returned for investigation.The fracture of the plate is located through a screw hole.On the fracture surfaces, beach lines are visible under certain light conditions which point to a fatigue fracture.On the fracture surfaces there are polished areas and some scratches, most probably due to contact between the parts after the fracture.Additionally, around the fractured area of the plate, structured marks and polishing are visible which presumably could have derived from contact with the cerclage wires which were used for fracture fixation.Some screws show some damages and deformations on the thread.One screw was cut.This was described in the surgical report of implantation.Review of product documentation: - device purpose: this device is intended for treatment.- product compatibility: the product combination was approved by zimmer biomet - dhr review: review of the device history records identified no deviations or anomalies during manufacturing.- raw material certificate: the raw material certificate was reviewed with no anomalies noted.- surgical technique: the reported information was reviewed with the appropriate surgical technique for the implanted ncb plate ¿ the ncb femur plate ref (b)(4) was implanted for a periprosthetic femur fracture.For such fractures there are ncb pp plates available which are designed for the treatment of femur fractures, particularly periprosthetic femur fractures.¿ it is described that ncb bone spacers may also be used if the fracture has been reduced using a cable, to avoid contact between the plate and the cable wire.¿insert the adequate bone spacers into ncb screw holes before plate insertion¿.Ifu (instruction for use): the shortening of a screw which is mentioned in the surgical report of implantation was reviewed in the ifu d011500204: ¿ do not use any component if damage is found or caused during setup or insertion.¿ implants must not be machined or altered in any way, unless this is expressly envisaged in the design and in the surgical technique.Conclusion: it was reported that the patient was implanted on (b)(6) 2019 and underwent revision after approximately 5 months in vivo on (b)(6) 2019 due to implant fracture.The provided x-rays and the received product confirm the ncb femur plate breakage.The product analysis of the plate shows indications for a fatigue fracture.In the visual examination of the returned plate, no material defects which could have triggered the fracture were detected.On the bone-facing side of the plate there are polished areas and structured marks visible where possibly the cerclage wires were placed.The damages found on the screws could potentially point to movements between the screws and the plate.It remains unknown if the movements occurred before or after the fracture of the plate.The review of the applicable surgical technique and ifu with the reported event showed deviations from the surgical technique.The implanted ncb femur plate was used for a periprosthetic femur fracture.For such fractures, there are ncb periprosthetic plates available which are designed for the treatment of femur fractures, particularly periprosthetic femur fractures.Further, the surgical report of implantation describes that the surgeon implanted a screw which was longer than required.The surgeon was not able to remove the screw and therefore shortened the screw.In the ifu it is stated that implants must not be machined or altered in any way.The surgical technique also describes that ncb bone spacers may also be used if the fracture has been reduced using a cable, to avoid contact between the plate and the cable wire.Insert the bone spacers into ncb screw holes before plate insertion.Not using spacers might have contributed to high bending stresses where the plate was in direct contact with the cerclage wire (lever arm situation).The visual examination of the plate indicates a fatigue fracture.Macroscopically, no defects can be observed that could trigger or contribute to the fracture.Additionally, the quality records show that all specified characteristics for the ncb femur plate have met the specifications valid at the time of production.Fatigue fractures may occur due to a cyclic overloading.Possible contributing factors to the overload could be wrong patient behavior and / or a not properly healed bone fracture.It remains unknown if and to what extend the above described deviations to the surgical technique may have contributed to the sequence of events leading to the fracture of the plate.Therefore, based on the performed investigation and review of received documentation, an exact root cause for the breakage of the ncb femur plate could not be determined.The need for corrective measures is not indicated and zimmer switzerland manufacturing gmbh considers this case as closed.Zimmer biomet's reference number of this file is (b)(4).
 
Event or Problem Description
Investigation results are now available.

Brand Name
NCB FEMUR PLATE LEFT, 9 HOLES, 246 MM
Common Device Name
NCB FEMUR PLATE
Manufacturer (Section D)
ZIMMER SWITZERLAND MANUFACTURING GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ  8404
MDR Report Key9223880
Report Number0009613350-2019-00628
Device Sequence Number13495131
Product Code HRS
UDI-Device Identifier00889024297401
UDI-Public00889024297401
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
K042695
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2019
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/28/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue Number02.03260.109
Device Lot Number2921939
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 10/11/2019
Supplement Date Received by Manufacturer10/26/2019
Initial Report FDA Received Date10/23/2019
Supplement Report FDA Received Date10/28/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;